NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 28, 11:52 AM CST, 2 hours 8 minutes earlier. Its key messages:
Area forecast discussion, Mar 28, 11:52 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1252 PM CDT Sat Mar 28 2026
.KEY MESSAGES...
- Extreme fire danger risks continue this afternoon and
evening. With scattered to areas of blowing dust into the
evening that will reduce visibility in localized areas.
- Dry and warm conditions continue into the middle of the week,
leading to persistent fire weather concerns. Those concerns
grow towards elevated or critical levels on Monday and
continue Tuesday.
- Precipitation chances may rise by the end of next week and
next weekend, but ensemble probabilities show low
probabilities everywhere, suggesting a great deal of
uncertainty remains.
&&
.DISCUSSION...
Issued at 1232 PM CDT Sat Mar 28 2026
THIS AFTERNOON: Extreme fire weather conditions have developed
through the Tri-State area as relative humidity values have
plummeted and gusts remain within the 30-45 mph range early this
afternoon. Temperatures continue to rise towards the upper 50s
to 60s. Dust RGB CVD imagery has persistently shown stripes of
localized blowing dust, with numerous cameras showing a
thickening layer in the lower atmosphere at mid-day. With winds
spreading eastward this afternoon, scattered blowing dust will
continue through the afternoon. We're also watching the
potential for a larger area of dust aloft moving up through
northern Kansas and Nebraska later this afternoon. The latest
surface dust concentration guidance shows moderate
concentrations arriving into the CWA after 00Z which may linger
through the overnight hours. Localized visibility and air
quality may be impacted though there is greater potential this
remains as an elevated layer of haze. Will spread BD mention
throughout the forecast into early evening, but the coverage of
impacts may not be high enough for an advisory.
TONIGHT: Light to breezy southerly winds persist through the night,
keeping temperatures warmer than normal. Air quality may still
have some minor impacts. Dew points will recover slightly, but
RH will still remain low.
SUNDAY: A weak surface front remains stalled in the Dakotas and
Minnesota on Sunday, leaving a light and variable to southerly wind
in place. Plenty of warm air in the region, along with dry ground
should allow temperature to exceed the deterministic NBM and
climb a bit more towards the 75/90th percentile. While RH will
be low, lighter winds will preclude higher fire danger in most
areas.
MONDAY-TUESDAY: An UPR trough crossing the Canadian Rockies
will flatten the mid-lvl flow early Monday, allowing weak mid-
lvl vorticity to move through the Plains and forcing the
aforementioned frontal boundary southward. While there may be
quite a bit of mid-upr cloud cover during the day Monday,
temperatures should have no issue surging into the 70s and 80s
in the afternoon. Have bumped up highs a few degrees from NBM
guidance, but we'll remain away from record high values ATTM.
Winds remain a more challenging point of contention which some
increased potential for 20 to 25 mph gusts along and south of
the settling frontal boundary in the afternoon.
Upper troughing moving along the Canadian border will push a
stronger cold front southward Monday night, with strong cold
advection pushing gusts into the 35 to 45 mph range into the
pre- dawn hours of Tuesday. Have bumped up wind gusts towards
the 90th percentile. A few passing spits of rain will be
possible early Tuesday, however soundings suggest difficulty in
top-down saturation.
WEDNESDAY-SATURDAY: Deterministic solutions begin to differ
considerably by the middle and end of next week, with even more
spread apparent in ensemble clusters. Some consistency in guidance
that brings a mid-lvl shortwave through the Four Corners and Plains
Wednesday and Thursday. The favored track of this wave would place
the highest measurable PoPs through portions of central Nebraska and
Iowa with only a 30-40% probability of 0.10" of QPF along and south
of I-90 into Thursday. Temperatures on Thursday may struggle to rise
through the 40s, with trends in ensemble guidance suggesting
lowering probabilities of exceeding 50 degrees. So it's
possible to see high temperatures lower slightly in future
forecast.
By Friday, a larger upper trough crosses the Northern Rockies and
heads towards the Plains. The deepening southwesterly low-lvl
flow will allow moisture to stream northward and also bring
increasing risks for rain to the region ahead of an advancing
cold front. A high degree of model variability develop by the
end of next with this system and the placement of the front.
While LREF probabilities of >0.10" of QPF are >50%, these
probabilities are spread over an extremely large area suggesting
the potential for high QPF in a majority of solutions, but low
ensemble confidence in placement of that QPF.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1203 PM CDT Sat Mar 28 2026
VFR conditions with strong gusty southerly winds continue this
afternoon. Wind will gradually diminish this evening but still
remain southerly in nature. High cirrus will persist.
&&
.FIRE WEATHER...
Issued at 1232 PM CDT Sat Mar 28 2026
Extreme fire danger continues Saturday afternoon and will only
slowly dissipate this evening. Climatologically, the
combination of sub-15% relative humidity with 40+ mph winds this
early in the day is quite rare with less than a 0.1% frequency
of sub-15% RH before noon. Gusts will continue this afternoon
and slowly weaken into early evening. Relative humidity will
linger in the 20 to 30% range through midnight, so the fire
danger will remain elevated.
Temperatures warm further on Sunday, but the presence of a weak
front should lead to lower fire danger risks, despite another
day with sub-25% humidity.
Monday and Tuesday pose rising risks for fire danger as relative
humidity values again fall near or below critical levels. Winds
however remain more uncertain with potential gusts on Monday
afternoon near 20 mph. Very high GFDI values are likely area-
wide. A frontal boundary sweeps through Tuesday, and while
temperatures cool, another day with winds of 40+ mph could be
possible, leading to very high to critical fire danger.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 9 PM CDT this evening for SDZ038>040-
050-052>071.
MN...Red Flag Warning until 9 PM CDT this evening for MNZ071-072-
080-081-089-090-097-098.
IA...Red Flag Warning until 9 PM CDT this evening for IAZ001>003-
012>014-020>022-031-032.
NE...Red Flag Warning until 9 PM CDT this evening for NEZ013-014.
&&
DISCUSSION...Dux
AVIATION...Dux
FIRE WEATHER...DuxSpecial weather statement, Mar 28, 10:52 AM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
1152 AM CDT Sat Mar 28 2026
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-282300-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood,
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center,
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley,
Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City,
Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton,
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake,
Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield,
Ponca, Allen, South Sioux City, Huron, De Smet, Arlington,
Lake Preston, Brookings, Gregory, Burke, Wessington Springs,
Alpena, Woonsocket, Howard, Madison, Orland, Flandreau,
Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell,
Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose,
Sioux Falls, Wagner, Platte, Lake Andes, Marty, Armour, Corsica,
Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker,
Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton,
Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon,
Tabor, Yankton, Vermillion, North Sioux City, Beresford,
Elk Point, Alcester, and Jefferson
1152 AM CDT Sat Mar 28 2026
...Localized Blowing Dust Through the Afternoon...
Strong southwest winds gusting over 40 mph will lead to localized
blowing dust and dirt throughout the area. Visibility in blowing
dust may be reduced below 1 mile at times. Be prepared for rapidly
changing conditions if traveling this afternoon.